Indian Journal of Pharmacology Home 

LETTER TO EDITOR
[Download PDF]
Year : 2011  |  Volume : 43  |  Issue : 2  |  Page : 220--221

Dysmorphic child born after maternal diclofenac therapy

Syed Ahmed Zaki1, Angadi Rajasab Nilofer2, Preeti Shanbag1,  
1 Department of Pediatrics, Lokmanya Tilak Municipal Medical College and General Hospital, Mumbai, India
2 Department of Obstetrics and Gynaecology, Jaya Jagadguru Murugharajendra Medical College, Davangere, Karnataka, India

Correspondence Address:
Syed Ahmed Zaki
Room no 509, New RMO quarters, Shastri Galli, Sion, Mumbai - 22
India




How to cite this article:
Zaki SA, Nilofer AR, Shanbag P. Dysmorphic child born after maternal diclofenac therapy.Indian J Pharmacol 2011;43:220-221


How to cite this URL:
Zaki SA, Nilofer AR, Shanbag P. Dysmorphic child born after maternal diclofenac therapy. Indian J Pharmacol [serial online] 2011 [cited 2021 Apr 12 ];43:220-221
Available from: https://www.ijp-online.com/text.asp?2011/43/2/220/77385


Full Text

Sir,

A five-month-old baby was brought with complaints of abnormal facial features. A detailed birth and past history revealed that the baby was the third child, born of a non-consanguineous marriage. The mother was prescribed tablet diclofenac sodium (100 mg thrice daily) by a general practitioner for joint pain during the first trimester of pregnancy. The joint pain disappeared after four days. However, she continued taking tablet diclofenac on her own. There was no significant antenatal history suggestive of systemic disease. She delivered a full-term baby boy, with a birth weight of 2.25 kg, and was discharged on breast feeds on the second postnatal day. After three months an echocardiography was done in view of recurrent lower respiratory tract infections. It showed a 4.5 mm non-restrictive patent ductus arteriosus (left to right), 4 mm atrial septal defect (left to right), and severe pulmonary artery hypertension. On examination, the head circumference was 41 cm., weight was 3.1 kg, and length was 58 cm (below the fifth percentile for age and gender), suggestive of failure to thrive. Dysmorphic facies were present in the form of low set and deformed external ears. Oral cavity examination revealed a high arched palate. He also had hypertelorism and wide spaced nipples [Figure 1]. Serologic tests for toxoplasma, rubella, cytomegalovirus, and herpes simplex were negative. The complete blood count, ultrasound of the skull, and chromosomal analysis was normal. Ultrasound of the abdomen showed absent left kidney. Family history revealed that the other siblings were normal, without any dysmorphic facies or systemic abnormality.With a history of maternal intake of diclofenac during early pregnancy and normal family history, it can be postulated that a high dose diclofenac could have been responsible for the multiple anomalies seen in this patient. This can be considered as a possible adverse drug reaction as per causality assessment, on Naranjo's scale.

Diclofenac is a non-steroidal, anti-inflammatory drug, widely prescribed in India to women of child bearing age for the treatment of various conditions, including arthritis, musculo-skeletal pain, dysmenorrhea, and menorrhagia. The primary mechanism responsible for its action is inhibition of prostaglandin synthesis via the cyclo-oxygenase enzyme. [1] It is placed under 'category C' in the 'United States Food and Drug Administration' classification of the pregnancy categories for pharmaceuticals. [2] Even though conclusive evidence about the teratogenecity of diclofenac in human embryos is lacking, animal studies have shown that administration of the drug at a high concentration, in early gestation, inhibits implantation and embryonic development. [1] It crosses the human placenta readily during the first trimester and should be considered as potentially teratogenic. [3] Ventricular septal defect and aplasia cutis congenita have been reported in babies born to mothers on diclofenac therapy. [4],[5] The drug is known to accumulate in the fetal tissue with time. It is usually prescribed in multiple doses, thereby resulting in a high probability of fetal tissue concentration reaching the teratogenic level. [1] The exact mechanism of diclofenac-induced teratogenecity is uncertain. It may result from free oxygen radical damage to the developing embryo. Also, it has been postulated that by inhibiting the synthesis of vasodilatory prostaglandins, diclofenac can cause transient vasoconstriction and decreased blood supply, resulting in malformation and cellular death.

 Acknowledgement



We would like to thank Dr. Sandhya Kamath, Dean of our institution, for permitting us to publish this manuscript.

References

1Chan LY, Chiu PY, Siu SSN, Lau TK: A study of diclofenac-induced teratogenecity during organogenesis using a whole rat embryo culture model. Hum Reprod 2001;16:2390-3.
2Teratology and medications that affect the fetus. In: Cunningham FG, Leveno KJ, Bloom SL, Hauth JC, Rouse DJ, Spong CY, editors. Williams Obstetrics. 23 rd ed. United States of America: McGraw-Hill Companies; 2010. p. 315.
3Siu SS, Yeung JH, Lau TK. A study on placental transfer of diclofenac in first trimester of human pregnancy. Hum Reprod 2000;15:2423-5.
4Pajaziti L, Rexhepi S, Shatri-Muça Y, Ferizi M. The role of diclofenack on inducing of aplasia cutis congenita: A case report. Cases J 2009;2:150.
5Ericson A, Källén BA. Nonsteroidal anti-inflammatory drugs in early pregnancy. Reprod Toxicol 2001;15:371-5.